Skip Navigation LinksHome > December 2010 - Volume 110 - Issue 12 > Lamotrigine (Lamictal) Receives New Warning
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000391232.70942.14
Drug Watch

Lamotrigine (Lamictal) Receives New Warning

Aschenbrenner, Diane S. MS, APRN-BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* Lamotrigine (Lamictal), an antiepileptic drug, can in rare instances cause aseptic meningitis.

* Symptoms of aseptic meningitis include headache, fever, nausea, vomiting, stiff neck, photophobia, rash, and myalgia.

* Patients who develop these symptoms should stop taking lamotrigine.

The Food and Drug Administration (FDA) has added a new warning to the label for lamotrigine (Lamictal) stating that it can, in rare instances, cause aseptic meningitis. Lamotrigine is used in the treatment of seizures in patients two years of age or older and in the treatment of bipolar disorder in adults.

Aseptic meningitis is any inflammation of the meninges caused by viral or other types of infections (but not bacterial infections), toxins, some vaccines, malignancy, or certain medications. The FDA's decision to add the warning is based on its review of 40 reports received between December 1994 and November 2009 of aseptic meningitis in children and adults who received lamotrigine. Symptoms of aseptic meningitis occurred one to 42 days after beginning treatment; the mean onset of symptoms was 16 days. Thirty-five of the patients were hospitalized.

Twenty-five of the case reports included cerebrospinal fluid findings, which showed increases in the number of cerebrospinal fluid cells, normal glucose levels, and mild-to-moderate increases in protein; in about two-thirds of those cases there was a predominance of neutrophils, although in approximately one-third there was a predominance of lymphocytes.

Some of the patients also had an underlying diagnosis of systemic lupus erythematosus or another autoimmune disease, and some had new signs and symptoms of involvement of the liver or kidney (or other organ), which suggests that the lamotrigine-associated aseptic meningitis was part of a hypersensitivity or generalized drug reaction.

Nurses working with patients receiving lamotrigine should be aware of the risk of aseptic meningitis. Patients taking lamotrigine who develop symptoms of meningitis (headache, fever, nausea, vomiting, nuchal rigidity [stiff neck], photophobia, rash, and myalgias, as well as drowsiness or confusion) should be evaluated for other causes of meningitis first. If no other clear cause of the meningitis is discovered, lamotrigine should be discontinued. It should be noted that in 15 of the case reports, reintroduction of lamotrigine led to a swift return of symptoms, and they were often more severe.

Lamotrigine prescriptions already come with a medication guide because of the risk of serious skin conditions, such as Stevens–Johnson syndrome, that are associated with use of the drug, especially in children. Information related to the risk of aseptic meningitis will be included in the medication guide. Nurses should instruct patients and their families to read the medication guide accompanying each filled prescription to get the most up-to-date information about warnings or precautions. To read the FDA Drug Safety Communication, go to http://bit.ly/cmZbtX.

© 2010 Lippincott Williams & Wilkins, Inc.

Login